Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 29, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Aug 25, 2008, 3:40 AM MDT for 9 counties in North Dakota. It took effect at Aug 25, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2008, 3:40 AM MDT (09:40 UTC)
- In effect from
- Aug 25, 2008, 12:00 PM MDT
- Expired
- Aug 25, 2008, 8:41 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3030 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 250940 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 440 AM CDT MON AUG 25 2008 ...A RED FLAG WARNING IS IN EFFECT FOR MOST OF WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING FOR BRISK SOUTHEAST WINDS AND RELATIVE HUMIDITIES 20 TO 25 PERCENT... .RED FLAG WARNING CONDITIONS WILL DEVELOP IN WESTERN NORTH DAKOTA FROM MCKENZIE COUNTY SOUTH TO BOWMAN AND ADAMS COUNTIES THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A SURFACE LOW DEVELOPING IN CENTRAL MONTANA WILL CAUSE SOUTHEAST WINDS 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON AND EVENING. IN ADDITION TEMPERATURES WILL RANGE FROM 95 TO NEAR 100 DEGREES THIS AFTERNOON DROPPING THE RELATIVE HUMIDITY TO 20 TO 25 PERCENT IN MOST AREAS. GRASSLANDS ARE VERY DRY AND THE COMBINATION OF BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS. NDZ017-018-031>033-040-041-043-044-251745- /O.NEW.KBIS.FW.W.0029.080825T1800Z-080826T0400Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 440 AM CDT MON AUG 25 2008 /340 AM MDT MON AUG 25 2008/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 11 PM CDT /10 PM MDT/ THIS EVENING FOR BRISK SOUTHEAST WINDS AND RELATIVE HUMIDITIES 20 TO 25 PERCENT... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 11 PM CDT /10 PM MDT/ THIS EVENING. A SURFACE LOW DEVELOPING IN CENTRAL MONTANA WILL CAUSE SOUTHEAST WINDS 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON AND EVENING. IN ADDITION TEMPERATURES WILL RANGE FROM 95 TO NEAR 100 DEGREES THIS AFTERNOON DROPPING THE RELATIVE HUMIDITY TO 20 TO 25 PERCENT IN MOST AREAS. GRASSLANDS ARE VERY DRY AND THE COMBINATION OF BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS. A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS83 KBIS 251724 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1224 PM CDT MON AUG 25 2008 ...A RED FLAG WARNING IS IN EFFECT FOR MOST OF WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING FOR BRISK SOUTHEAST WINDS AND RELATIVE HUMIDITIES 20 TO 25 PERCENT... .RED FLAG WARNING CONDITIONS WILL DEVELOP IN WESTERN NORTH DAKOTA FROM MCKENZIE COUNTY SOUTH TO BOWMAN AND ADAMS COUNTIES THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A SURFACE LOW DEVELOPING IN CENTRAL MONTANA WILL CAUSE SOUTHEAST WINDS 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON AND EVENING. IN ADDITION TEMPERATURES WILL RANGE FROM 95 TO NEAR 100 DEGREES THIS AFTERNOON DROPPING THE RELATIVE HUMIDITY TO 20 TO 25 PERCENT IN MOST AREAS. GRASSLANDS ARE VERY DRY AND THE COMBINATION OF BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS. NDZ017-018-031>033-040-041-043-044-260130- /O.CON.KBIS.FW.W.0029.080825T1800Z-080826T0400Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 1224 PM CDT MON AUG 25 2008 /1124 AM MDT MON AUG 25 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING. A SURFACE LOW DEVELOPING IN CENTRAL MONTANA WILL CAUSE SOUTHEAST WINDS 15 TO 25 MPH WITH HIGHER GUSTS THIS AFTERNOON AND EVENING. IN ADDITION TEMPERATURES WILL RANGE FROM 95 TO NEAR 100 DEGREES THIS AFTERNOON DROPPING THE RELATIVE HUMIDITY TO 20 TO 25 PERCENT IN MOST AREAS. GRASSLANDS ARE VERY DRY AND THE COMBINATION OF BRISK WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE RED FLAG WARNING CONDITIONS. A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KBIS 260241 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 941 PM CDT MON AUG 25 2008 NDZ017-018-031>033-040-041-043-044-260345- /O.CAN.KBIS.FW.W.0029.000000T0000Z-080826T0400Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 941 PM CDT MON AUG 25 2008 /841 PM MDT MON AUG 25 2008/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE DIMINISHED TO 15 TO 20 MPH AND HUMIDITIES HAVE RISEN ABOVE 30 PERCENT OVER THE WARNING AREA. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. SOUTHEAST WINDS WILL REMAIN AT 10 TO 20 MPH OVERNIGHT TONIGHT AND WILL INCREASE TO 15 TO 30 MPH ON TUESDAY. IN ADDITION...A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY...PRODUCING A WIND SHIFT TO THE NORTHWEST. NORTHWEST WINDS WILL ALSO BE STRONG BEHIND THE COLD FRONT. THERE WILL BE A CHANCE OF THUNDERSTORMS WITH THE FRONTAL PASSAGE. A RED FLAG WARNING MAY BE NEEDED AGAIN ON TUESDAY DUE TO THESE CONDITIONS. $$ TWH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:14 AM MDT, 26 minutes earlier.
Area forecast discussion, Aug 25, 3:14 AM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 414 AM CDT MON AUG 25 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT THE MODELS CONTINUE TO BE IN GOOD AGREEMENT MOVING AN UPPER LEVEL TROUGH AND ITS ASSOCIATED SURFACE LOW ACROSS THE FORECAST AREA TUESDAY. THE FLOW ALOFT ON WEDNESDAY WILL TREND ZONAL. TODAY SHOULD BE THE VERY WARM WITH TEMPS NEAR 100 IN THE FAR WEST. THE SURFACE LOW IS NOW IN CENTRAL MONTANA AND WILL REMAIN THERE UNTIL THE UPPER LEVEL TROUGH MOVES CLOSER. SOUTHEAST WINDS WILL INCREASE THROUGH THE MORNING...WITH 15 TO 25 MPH AND HIGHER GUSTS LIKELY IN THE AFTERNOON. THE COMBINATION OF WARM TEMPERATURES AND BRISK WINDS WILL BE OFFSET BY MOISTURE ADVECTION IN THE WEST THIS AFTERNOON. RELATIVE HUMIDITIES IN THE WEST THIS AFTERNOON WILL BE IN THE 20S. CONSIDERING THAT THE SOUTHWEST IS VERY DRY AND THAT THE RELATIVE HUMIDITIES ARE APPROACHING RED FLAG WARNING CRITERIA WITH THE WINDS LIKELY MEETING CRITERIA...WILL ISSUE A RED FLAG WARNING FOR MOST OF THE WESTERN COUNTIES THIS AFTERNOON THROUGH LATE EVENING. THE COUNTIES IN THE WARNING ARE LISTED BELOW. WILL HOLD OFF ON MENTIONING THUNDERSTORMS UNTIL TUESDAY. THE MODELS CONTINUE TO INDICATE A MODERATE TO STRONG CAP ALONG AND EAST OF THE SURFACE TROUGH WHICH WILL OFFSET THE STRONG CAPE. LOOKS LIKE THE BEST CHANCE OF TSTMS WILL BE IN THE AFTERNOON AND EVENING TUESDAY AS THE CAP WEAKENS AND THE SURFACE LOW MOVES ACROSS THE CENTRAL PLAINS. GOOD COLD ADVECTION BEHIND THE LOW WEDNESDAY NIGHT WILL LESSEN THE CHANCE OF PRECIP ALTHOUGH WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE FORECAST FAR WEST ON TUESDAY DUE TO COOL AIR ALOFT. TEMPERATURES TUESDAY WILL BE A PROBLEM...WITH THE WARMEST TEMPS IN CENTRAL NORTH DAKOTA AHEAD OF THE TROUGH...AND MUCH COOLER TEMPERATURES IN THE WEST. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT... THE PROGRESSIVE/ACTIVE PATTERN LOOKS TO CONTINUE THIS WEEK FOR THE NORTHERN PLAINS. MIDDLE/UPPER LEVEL HEIGHT RISES IN THE WAKE OF THE POTENT TROUGH DISCUSSED IN THE SHORT TERM SHOULD PROMPT A GRADUAL WARM UP. MEANWHILE...DRY NORTHWEST FLOW IN THE LOW LEVELS WILL CONTRIBUTE TO FAIR WEATHER...WITH NO REASONABLE CHANCES FOR PRECIPITATION UNTIL SUNDAY WHEN THE NEXT SYSTEM...WHICH IS JUST SOUTH OF THE ALEUTIANS IN SUNDAY NIGHT WATER VAPOR IMAGERY...BEGINS TO EJECT MIDDLE LEVEL SHORTWAVE ENERGY INTO THE NORTHERN PLAINS. IT IS WITH THIS MIDDLE/UPPER LEVEL TROUGH THAT MODELS/ENSEMBLE SOLUTIONS BEGIN TO DIVERGE. THE 00 UTC ECMWF IS DEEPER AND SLIGHTLY SLOWER THAN THE 00 UTC GFS/UKMET. THE 00 UTC GEFS/ECMWF ENSEMBLE MEMBERS SUGGEST THAT BOTH SOLUTIONS ARE WITHIN THE REALM OF POSSIBILITY...SO NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER HAS CHOSEN TO LEAN ON THE 00 UTC GEFS MEAN. THIS PRESENTS A BLEND OF POSSIBLE SOLUTIONS THAT IS IN GOOD AGREEMENT WITH CONTINUITY. && .AVIATION... SURFACE HIGH PRESSURE HAS MOVED INTO THE UPPER MIDWEST...MAKING ROOM FOR DEVELOPING LOW PRESSURE OVER THE NORTHERN HIGH PLAINS. GUSTY SOUTHEASTERLY WINDS WILL BE THE RESULT. CHANCES FOR PRECIPITATION ARE VERY LOW...SO EXPECT MOSTLY CLEAR SKIES AND VFR CONDITIONS TO LAST UNTIL TUESDAY...WHEN THE HIGH PLAINS SYSTEM INVADES THE AREA. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 11 PM CDT /10 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-041- 043-044. && TSW/SCHECK
Hazardous weather outlook, Aug 25, 3:28 AM MDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 428 AM CDT MON AUG 25 2008 NDZ017-018-031>033-040-041-043-044-260930- MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 428 AM CDT MON AUG 25 2008 /328 AM MDT MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH LATE EVENING. SOUTHEAST WINDS 15 TO 25 MPH WITH SOME HIGHER GUSTS...RELATIVE HUMIDITIES IN THE LOW TO MID 20S...AND DRY GRASSLAND CONDITIONS WILL CAUSE RED FLAG WARNING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. AS A SURFACE LOW MOVES ACROSS THE AREA. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-260930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON- BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 428 AM CDT MON AUG 25 2008 /328 AM MDT MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. AS A SURFACE LOW MOVES ACROSS THE AREA. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL NORTH DAKOTA THURSDAY...AND ACROSS WESTERN AND CENTRAL NORTH DAKOTA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.